Opiates or opioids are drugs used to treat pain. The term narcotic refers to either type of drug.
If you stop or cut back on these drugs after heavy use of a few weeks or more, you will have a number of symptoms. This is called withdrawal.
Causes of opioid withdrawal?
In 2016 in the United States, about 948,000 people used heroin during the past year. In the same year, about 11.5 million people were nonmedical users of narcotic pain relievers. This means they were taking narcotics that were not prescribed to them. Narcotic pain relievers include:
- Hydrocodone (Vicodin)
- Hydromorphone (Dilaudid)
- Meperidine (Demerol)
- Oxycodone (Percocet or Oxycontin)
These drugs can cause physical dependence. This means that a person relies on the drug to prevent withdrawal symptoms. Over time, more of the drug is needed for the same effect. This is called drug tolerance.
How long it takes to become physically dependent varies with each person.
When the person stops taking the drugs, the body needs time to recover. This causes withdrawal symptoms. Withdrawal from opiates can occur any time long-term use is stopped or cut back.